Back to Journals » Therapeutics and Clinical Risk Management » Volume 14

Drug-induced tubulointerstitial nephritis in a retrospective study using spontaneous reporting system database

Authors Oyama S, Hosohata K, Inada A, Niinomi I, Mori Y, Yamaguchi Y, Uchida M, Iwanaga K

Received 20 March 2018

Accepted for publication 11 May 2018

Published 5 September 2018 Volume 2018:14 Pages 1599—1604

DOI https://doi.org/10.2147/TCRM.S168696

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Colin Mak

Peer reviewer comments 2

Editor who approved publication: Professor Garry Walsh


Saki Oyama, Keiko Hosohata, Ayaka Inada, Iku Niinomi, Yasuhiro Mori, Yuki Yamaguchi, Mayako Uchida, Kazunori Iwanaga

Education and Research Center for Clinical Pharmacy, Osaka University of Pharmaceutical Sciences, Takatsuki, Osaka, Japan

Introduction: Tubulointerstitial nephritis (TIN) is a problem in clinical settings because drug therapy is the cause in most cases. Patients often present with nonspecific symptoms, which can lead to delays in the diagnosis and treatment of the disease. The purpose of this study was to clarify the rank-order of the association of TIN with the causative drugs using a spontaneous reporting system database.
Materials and methods: Data were extracted from the Japanese Adverse Drug Event Report database of the Pharmaceuticals and Medical Devices Agency (Japan). Based on 5,195,890 reports of all adverse reactions, we obtained 3,088 reports of TIN caused by all drugs and calculated the reporting odds ratio (ROR) and 95% CI for TIN.
Results: The 5 drugs with the highest RORs were gliclazide (ROR, 30.5; 95% CI, 17.4–53.2), tosufloxacin tosilate hydrate (ROR, 29.5; 95% CI, 21.3–41.0), piperacillin–tazobactam (ROR, 24.3; 95% CI, 19.4–30.5), cefteram pivoxil (ROR, 23.5; 95% CI, 12.5–44.2), and mefenamic acid (ROR, 22.5; 95% CI, 13.4–37.7). No sex-related difference was observed in drug-induced TIN. Most of the reports about TIN onset following the administration of culprit drugs were recorded within 12 weeks.
Conclusion: Based on the results, a comprehensive study using a pharmacovigilance database enabled us to identify the dugs that most frequently induced TIN, so these drugs should be used carefully in clinical practice to avoid TIN.

Keywords: tubulointerstitial nephritis, pharmacovigilance, spontaneous reporting system, reporting odds ratio, Japanese Adverse Drug Event Report database, JADER

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]